Investigation of the cause of death in a gene-therapy trial
Related Experiment Video
Updated: Jun 21, 2026

A Validatable Droplet Digital Polymerase Chain Reaction Assay for the Detection of Adeno-Associated Viral Vectors in Bioshedding Studies of Tears
Published on: July 14, 2023
Karen M Frank1, D Kyle Hogarth, Jonathan L Miller
1Department of Pathology, University of Chicago Medical Center, Chicago, IL 60637, USA. kfrank@uchicago.edu
Abstract:
We present a case of disseminated histoplasmosis, complicated by retroperitoneal bleeding and leading to death, in a patient who was receiving systemic immunosuppressive therapy for rheumatoid arthritis and who was enrolled in a gene-therapy trial. This trial was designed to evaluate intraarticular delivery of a tumor necrosis factor alpha (TNF-alpha) antagonist, through an adeno-associated virus (AAV) type 2 delivery system, for inflammatory arthritis. The patient's receipt of concurrent anti-TNF-alpha therapy and other immunosuppressive therapy while she was living in an area where histoplasmosis was endemic was thought to be the most likely explanation for the infection; the evidence presented suggests that this fatal infection was unlikely to have been related to exposure to the agent administered in the gene-therapy trial. This case reinforces the importance of considering infectious complications, such as those from endemic mycoses, in patients receiving treatment with a TNF-alpha antagonist and the importance of having a well-designed monitoring plan when subjects in a research study become ill. (ClinicalTrials.gov number, NCT00126724.)
Related Concept Videos
Gene Therapy
Gene Therapy
Clinical Trials
There are four phases in a clinical trial. A phase one...
Clinical Trials: Overview
In-vitro Mutagenesis

